Jump to ContentJump to Main Navigation
Show Summary Details
More options …

The International Journal of Biostatistics

Ed. by Chambaz, Antoine / Hubbard, Alan E. / van der Laan, Mark J.

2 Issues per year


IMPACT FACTOR 2016: 0.500
5-year IMPACT FACTOR: 0.862

CiteScore 2016: 0.42

SCImago Journal Rank (SJR) 2016: 0.488
Source Normalized Impact per Paper (SNIP) 2016: 0.467

Mathematical Citation Quotient (MCQ) 2016: 0.09

Online
ISSN
1557-4679
See all formats and pricing
More options …

Smoothness Selection for Penalized Quantile Regression Splines

Philip T. Reiss / Lei Huang
Published Online: 2012-05-16 | DOI: https://doi.org/10.1515/1557-4679.1381

Modern data-rich analyses may call for fitting a large number of nonparametric quantile regressions. For example, growth charts may be constructed for each of a collection of variables, to identify those for which individuals with a disorder tend to fall in the tails of their age-specific distribution; such variables might serve as developmental biomarkers. When such a large set of analyses are carried out by penalized spline smoothing, reliable automatic selection of the smoothing parameter is particularly important. We show that two popular methods for smoothness selection may tend to overfit when estimating extreme quantiles as a smooth function of a predictor such as age; and that improved results can be obtained by multifold cross-validation or by a novel likelihood approach. A simulation study, and an application to a functional magnetic resonance imaging data set, demonstrate the favorable performance of our methods.

Keywords: asymmetric Laplace distribution; functional connectivity; generalized approximate cross-validation; growth chart; nonparametric quantile regression; smoothing parameter

About the article

Published Online: 2012-05-16


Citation Information: The International Journal of Biostatistics, Volume 8, Issue 1, ISSN (Online) 1557-4679, DOI: https://doi.org/10.1515/1557-4679.1381.

Export Citation

©2012 Walter de Gruyter GmbH & Co. KG, Berlin/Boston. Copyright Clearance Center

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

[1]
Jooyong Shim, Changha Hwang, and Jong-Min Kim
Model Assisted Statistics and Applications, 2017, Volume 12, Number 3, Page 217
[2]
Takuma Yoshida
Communications in Statistics - Theory and Methods, 2013
[3]
Linda Schulze Waltrup, Fabian Sobotka, Thomas Kneib, and Göran Kauermann
Statistical Modelling: An International Journal, 2015, Volume 15, Number 5, Page 433
[4]
Jooyong Shim, Kyungha Seok, and Changha Hwang
Communications in Statistics - Theory and Methods, 2017, Volume 46, Number 10, Page 5180
[5]
Huaihou Chen, Clare Kelly, F. Xavier Castellanos, Ye He, Xi-Nian Zuo, and Philip T. Reiss
NeuroImage, 2015, Volume 111, Page 454
[6]
Yaeji Lim and Hee-Seok Oh
Computational Statistics, 2015, Volume 30, Number 2, Page 345
[7]
R. Hable and A. Christmann
Journal of Nonparametric Statistics, 2014, Volume 26, Number 2, Page 219

Comments (0)

Please log in or register to comment.
Log in